Alert archive / Ohio / Tornado Warnings in 2008

Tornado Warning 32, NWS Wilmington, OH

June 6, 2008Mercer County, Ohio

NWS Wilmington, OH issued this tornado warning at Jun 6, 2008, 8:28 PM EDT for Mercer County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 8:28 PM EDT (00:28 UTC)
Expired
Jun 6, 2008, 9:00 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 126 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:30 PM EDTTSTM WND DMGRockford, OHTREES AND POWER POLES REPORTED DOWN NEAR ROCKFORD AND ACROSS OTHER LOCATIONS IN NORTHWEST MERCER COUNTY.
Jun 6, 8:40 PM EDTTSTM WND DMGChattanooga, OHTREES AND POWER POLES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:36 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 070028
TORILN
OHC107-070100-
/O.NEW.KILN.TO.W.0032.080607T0028Z-080607T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
828 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 900 PM EDT.

* AT 826 PM EDT...THE PUBLIC REPORTED A TORNADO IN THE CHATTANOOGA 
  AREA TO THE SHERIFFS OFFICE. RADAR INDICATED THAT THE STORM WAS    
  LOCATED NEAR WABASH...MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. HENRY...
  COLDWATER...
  ROCKFORD...
  CELINA...

IN ADDITION...CARTHAGENA...TAMA...MONTEZUMA...CHICKASAW...MENDON AND
NEPTUNE ARE NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR EAST CENTRAL INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4072 8445 4044 8445 4035 8481 4071 8480
TIME...MOT...LOC 0028Z 255DEG 52KT 4051 8471

$$
1 follow-up statement
000 
WWUS51 KILN 070055
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT FRI JUN 6 2008

OHC107-070105-
/O.EXP.KILN.TO.W.0032.000000T0000Z-080607T0100Z/
MERCER OH-
855 PM EDT FRI JUN 6 2008

...THE TORNADO WARNING FOR MERCER COUNTY WILL EXPIRE AT 900 PM EDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO
EXPIRE.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 4072 8445 4044 8445 4035 8481 4071 8480
TIME...MOT...LOC 0055Z 255DEG 52KT 4061 8421

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jun 6, 4:27 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 6, 4:27 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT FRI JUN 6 2008

.SYNOPSIS...
A WARM AND MUGGY AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL
BRING A CHANCE OF THUNDERSTORMS TONIGHT THROUGH SATURDAY. HIGH
PRESSURE WILL BUILD BACK INTO THE REGION FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE USED A BLEND OF THE RUC40 AND THE OPERATIONAL NAM-WRF FOR
THE NEAR TERM FCST.

SATELLITE IMAGERY AND MOSAIC RADAR SHOWED SHOWERS AND THUNDERSTORMS
ACRS ILLINOIS...WRH HALF OF INDIANA AND LOWER MICHIGAN THIS AFTN.
THESE SHOWERS AND STORMS WERE DEVELOPING AHEAD OF AN H5 VORT LOBE
AND UNDER THE FAVORABLE RIGHT REAR QUADRANT OF AN UPR LEVEL JET
MAX.  VORT LOBE IS FCST TO PIVOT ACRS THE NW HALF OF THE CWFA
OVERNIGHT.  THIS FEATURE...ALONG WITH AN INCREASE IN DEEP MOISTURE
FROM THE WEST...WARRANT A CHANCE FOR SHOWERS AND THUNDERSTORMS ACRS
THE NW HALF OF THE CWFA.  THE BEST CHC WILL OCCUR OVER THE FAR NW.
THE CHC FOR SEVERE STORMS WILL CONTINUE TO BE LOW...BUT WILL HAVE TO
BE WATCHED THIS EVENING. CONVECTION SHOULD DIMINISH IN AREAL
COVERAGE AFTER 06Z. LOWS WILL RANGE FROM THE UPPER 60S TO LOWER
70S. &&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
MODELS CONTINUE TO SHOW DEEP MOISTURE WITH PRECIPITABLE WATER VALUES
AROUND 1.50 INCHES ACRS OUR REGION DURING SATURDAY MORNING AND
AFTERNOON. THIS DEEP MOISTURE WILL INTERACT WITH A WEAK WX
DISTURBANCE ALOFT TO PRODUCE SHOWERS AND THUNDERSTORMS...MOST
NUMEROUS FAR NORTH WITH THE LEAST CHANCE SOUTH OF THE OHIO RIVER.
THE SHOWERS AND THUNDERSTORMS WILL PEAK IN COVERAGE DURING THE
AFTN HOURS AS DAYTIME HEATING WILL PRODUCE MIXED LAYER CAPE VALUES
AROUND 1500 J/KG.

CENTER OF A STRONG UPR LVL RIDGE WILL RETROGRADE AND BUILD BACK TO
THE WEST SATURDAY NIGHT INTO SUNDAY...BECOMING POSITIONED OVER THE
SRN APPALACHIANS.  AFOREMENTIONED DEEP MOISTURE/WX DISTURBANCE  IS
FORECAST TO ROTATE NE AWAY FROM THE REGION SATURDAY EVENING...ALLOWING
SHOWERS AND THUNDERSTORMS TO QUICKLY COME TO AN END. THIS WILL
ALLOW SKIES TO CLEAR OVERNIGHT. ON SUNDAY...WITH THE INFLUENCE OF
THE UPR LVL RIDGE ACRS THE OHIO VALLEY REGION...PARTLY TO MOSTLY
SUNNY SKIES CAN BE EXPECTED.

TEMPERATURES ON SATURDAY WILL BE SLIGHTLY COOLER DUE TO CLOUDS AND
PCPN CHANCES.  HIGHS ON SUNDAY WILL REBOUND BACK INTO THE LOWER TO
MID 90S.  HEAT INDICIES ON SATURDAY AND SUNDAY ARE EXPECTED TO
REMAIN IN THE 90S AS DEWPOINTS GENERALLY AVERAGE IN THE MID AND
UPPER 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODEL GUIDANCE TODAY IS SOMEWHAT MORE AGGRESSIVE IN BRINGING MID LVL
S/WV ACRS LWR GRT LKS MON NIGHT AND TUES. THE PRESENCE OF THE S/WV
WILL SUPPRESS THE RIDGE AND ALLOW THE FRNTL BNDRY TO DROP BACK SOUTH
INTO THE REGION TUES. AM A LITTLE CONCERNED THAT MODELS ARE BREAKING
DOWN THE RIDGE TOO QUICKLY AND ARE OVERDOING THE STRENGTH OF THE
S/WV. MAJORITY OF THE MODEL GUIDANCE AND HPC PUSHING FRNTL BNDRY
INVOF OHIO RIVER LATE TUES BEFORE STALLING WHICH BASED ON MY
CONCERNS ABV...LOOKS TOO FAR SOUTH. HAVE ALLOWED FOR 30 POPS OVER A
LARGER PORTION OF THE FCST AREA TUES WITH FRNTL BNDRY ACRS REGION.
WITH S/WV MOVING EAST BY WED MRNG...RIDGE WILL IMMEDIATELY
REESTABLISH ACRS THE REGION WITH RESULT THAT REMNANTS OF FRNTL BNDRY
WILL BE PUSHED BACK NORTH INTO THE GRT LKS FOR MUCH IF NOT ALL OF
THE REST OF THE WORK WEEK. STUCK SILENT 20 POPS IN FOR FRI WITH
TIMING UNCERTAINTIES WRT APPCHG COLD FRONT ALTHOUGH IT APPEAR
ENTIRELY POSSIBLE THAT FCST AREA WILL NOT FEEL EFFECTS OF COLD FRONT
UNTIL NEXT WEEKEND WITH STRENGTH OF LATE WEEK RIDGE. TEMPS WILL
REMAIN ABV NORMAL THRU THE EXTENDED.  WITH EXCEPTION OF TUES WHEN AN
INCREASE IN CLOUDS AND SCT CONVECTION MAY KEEP TEMPS DOWN A FEW
DEG...EXPECT TEMPS WILL HOVER BTWN THE M80S AND L90S THRU THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FEW TO SCATTERED CUMULUS ARE DEVELOPING ACROSS THE AREA. THE
CLOUDS AS WELL AS GUSTY WINDS WILL DIMINISH THIS EVENING WITH THE
LOSS OF HEATING. INCREASING LOW LEVEL MOISTURE OVERNIGHT WILL
SPREAD BROKEN VFR CEILINGS ACROSS THE TERMINALS AFTER 05Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE AREA LATE
IN THE TAF PERIOD. GIVEN UNCERTAINTY CONCERNING WHEN AND WHERE
THIS PRECIPITATION MAY OCCUR...HAVE ONLY INCLUDED VCSH AND CB AT
KDAY AND KILN FOR NOW.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND AGAIN ON TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...
Hazardous weather outlook, Jun 6, 7:49 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
749 PM EDT FRI JUN 6 2008

INZ050-OHZ026-034-035-042>046-051>053-080000-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-
749 PM EDT FRI JUN 6 2008

...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ054>056-060>065-070>074-
077>082-088-080000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
749 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 6:44 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     FLOOD            2 NNE OSTRANDER         40.29N 83.20W
06/04/2008                   DELAWARE           OH   PUBLIC

            STREAMS WERE COMING OUT OF THEIR BANKS.

0743 AM     HAIL             3 SSW BLUE ASH          39.21N 84.40W
06/04/2008  U0.75 INCH       HAMILTON           OH   PUBLIC

0756 AM     HAIL             5 WSW FAYETTEVILLE      39.15N 84.01W
06/04/2008  U0.88 INCH       CLERMONT           OH   PUBLIC

0140 PM     HAIL             3 SW WILLIAMSTOWN       38.61N 84.61W
06/04/2008  U0.75 INCH       GRANT              KY   PUBLIC

0221 PM     FLASH FLOOD      11 N VANCEBURG          38.76N 83.33W
06/04/2008                   ADAMS              OH   PUBLIC

            STREAMS WERE OUT OF THEIR BANKS AND OVERFLOWING ROADS.

0236 PM     HAIL             3 NE PORTSMOUTH         38.79N 82.91W
06/04/2008  U0.75 INCH       SCIOTO             OH   PUBLIC

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:12 PM EDTSevere Thunderstorm WarningILNMercer48 min
Jun 6, 8:41 PM EDTSevere Thunderstorm WarningILNAuglaize19 min

Nearby

Tornado Warnings in Ohio, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.